ADHD drugs should carry heart attack warning, US scientists recommend

ADHD drugs such as Ritalin should carry a prominent warning that they can increase the risk of heart attacks, US scientists have recommended.

A US Food and Drug Administration (FDA) report said, since 1999, there has been 51 deaths in the US among children and adults taking methylphenidate and amphetamine drugs for ADHD (attention deficit hyperactivity disorder).

The FDA report also detailed 54 cases of serious cardiovascular problems, including heart attack, stroke, hypertension, palpitations and arrhythmia, in adults and children being treated with ADHD drugs.

In the US, 2m prescriptions for ADHD drugs for children are made every month and 1m for adults.

The FDA’s Drug Safety and Risk Management advisory committee is reviewing ways to study whether the deaths are linked to use of the drugs. The few studies that have looked at longer-term use of ADHD drugs provide little information on those risks, the FDA said.

The recommendation last week by an advisory panel of the FDA is to put a “black box” warning on all ADHD drugs in the US. The recommendation is likely to be accepted.

There is likely to be pressure on the UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) to issue a similar warning.

The MHRA confirmed that – according to its adverse drugs reaction monitoring system – nine UK children on methylphenidate have died.

Prescribing of ADHD drugs has soared in recent years. In the UK, 361,832 prescriptions were written last year for Ritalin and other drugs of the methylphenidate class, such as Concerta and Equasym. It is not known exactly how many UK children have been diagnosed with ADHD.

The MHRA said the cause of death for two of the nine children who died in the UK was heart-related: one had a heart attack and a second an enlarged heart.

One was recorded as a “sudden death”. One died of a haemorrhage in the brain and another of a swelling in the brain, two committed suicide and the last died of neonatal respiratory distress syndrome – as the mother was probably on the drugs.

The MHRA emphasised that the recording of such deaths did not necessarily mean the drug caused the death.

The FDA advisers said it was not certain the drugs contributed to the 51 deaths. “The data is only suggestive at this point, but because of the gravity of the side-effect, namely sudden death, physicians need to be made clearly aware of that concern,” said Dr Peter Gross, the panel chairman and head of internal medicine at Hackensack University Medical Centre in New Jersey.

One member of the panel hoped the warning might slow down the soaring rate of prescription of the drugs to hyperactive, poorly behaved children. “I want to get people’s hands to tremble a little bit before they write that [prescription],” said Steven Nissen, a cardiologist.

The MHRA said, since 1963, there had been 521 reports of suspected adverse drug reactions from methylphenidate. But most of them have been in the past five years as more children have been put on them.

A MHRA spokeswoman said the MHRA “will constantly look carefully at the risk-benefit structures of medicines.”

Leave a Reply